Oklahoma, 2017Flooding in Oklahoma, April 26 to 28, 2017
April 26 to 28, 2017 · NWS TSA · 2 events in 2 counties and zones
A cold front moved slowly through eastern Oklahoma on April 25th and 26th. 5 to 3 inch rainfall amounts, and areas of up to 4 inch amounts across east central and northeastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved slowly through eastern Oklahoma on April 25th and 26th. Periods of showers and thunderstorms occurred across the area as the front pushed through the region, resulting in widespread 1.5 to 3 inch rainfall amounts, and areas of up to 4 inch amounts across east central and northeastern Oklahoma. This excessive rainfall, on the heels of heavy rain from several days earlier, resulted in moderate flooding along the Illinois River near Watts and Tahlequah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 26, 5:50 PM CST, 55 minutes earlier.
Area forecast discussion, Apr 26, 5:50 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
650 PM CDT Wed Apr 26 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR conditions for far Northwest Arkansas...MVFR for much of
Eastern Oklahoma and West Central Arkansas to VFR conditions
spreading into far Northeast Oklahoma will continue to shift
eastward tonight. The result looks to be VFR conditions across
most of the CWA after midnight tonight...though some IFR
conditions could build back westward early Thursday morning
across Northwest Arkansas. Any lingering low
ceilings/visibilities look to lift back to VFR by late morning as
high level ceilings begin to increase over the CWA from the west.
Winds tonight look to become light and variable and then shift out
of the southeast Thursday Afternoon.
&&
.PREV DISCUSSION... /Issued 320 PM CDT Wed Apr 26 2017/
DISCUSSION...
A significant heavy rain and flood event expected to unfold Friday night
and into the weekend with 3 to 7 inches of rain common with locally
higher amounts possible. The axis of heaviest rain looks to be south and
east of Interstate 44. These amounts of rain will lead to widespread
flash flooding and increased main-stem river flooding. A flood watch
for this time frame will likely be issued later Tonight or Thursday morning.
As for Tonight, patchy light rain will be possible early this
evening across far eastern Oklahoma and western Arkansas as a mid-
level shortwave currently over central Oklahoma moves across the
region. Temperatures Tonight are expected to be about 10 degrees
below normal with readings generally in the upper 30s to lower
40s.
The area will be between systems on Thursday. However, southerly winds will
begin to increase as the next storm system takes shape in the lee of the Rockies.
The chances of showers and thunderstorms will increase Thursday night across
northern Oklahoma and northwest Arkansas as a mid-level shortwave moves across
the central Plains and isentropic lift increases north of a warm front lifting
into southern Oklahoma.
On Friday, the warm front will continue to lift north before becoming quasi-stationary
near Interstate 40. This will set the stage for the potential for severe weather Friday
evening into Friday night as a cold front slowly moves into the increasingly unstable
airmass and as a mid-level low over the Four Corners Region exerts greater influence
over the area. Thunderstorms are expected to begin to develop late Friday afternoon
in the vicinity of the cold front and spread into eastern Oklahoma and western Arkansas
during the evening hours. These storms will have the greatest potential to become severe
with Large hail and damaging winds the main concern. However, tornadoes will be possible
as well.
The event morphs more into a heavy rain and flood event late Friday night and on Saturday
as the frontal boundary lingers across the region and the Four Corners mid-level low slowly
pulls out into the Plains. The showers and thunderstorms come to an end by Sunday evening
as the mid-level low pulls off to the northeast of the area.
Dry weather is expected Monday and Tuesday as high pressure prevails. The chances of showers
and thunderstorms return Tuesday night into Wednesday as the next storm system approaches
from the west.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 41 68 55 76 / 10 10 40 20
FSM 43 71 57 81 / 20 0 20 30
MLC 41 72 59 78 / 0 0 10 30
BVO 39 67 51 74 / 10 10 50 20
FYV 40 68 56 76 / 20 10 30 30
BYV 41 67 55 74 / 20 0 40 30
MKO 41 70 56 76 / 10 10 30 30
MIO 39 67 53 74 / 20 10 60 30
F10 42 70 58 76 / 10 20 20 30
HHW 43 72 58 79 / 0 0 10 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION...20
Hazardous weather outlook, Apr 26, 4:08 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Wed Apr 26 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Wed Apr 26 2017
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
No Hazardous weather is expected at this time.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY through TUESDAY...No Hazards.
EXTENDED DISCUSSION...
There will be a brief lull in thunderstorms into Thursday between
weather systems. Additional storms may form Thursday evening as
the next low pressure system approaches.
On Friday, a warm front will move north across central and
eastern Oklahoma and be a focus for strong to severe
thunderstorms. The airmass may remain capped much of the afternoon
on Friday, with the better chance for storms developing by late
afternoon into early evening. Strong deep layer wind shear and
moderate instability will support supercells capable of large
hail, damaging winds and tornadoes across much of the Southern
Plains. Eventually, these late afternoon and evening storms will
form a large complex of storms, with the potential for heavy rain.
Flooding is becoming an increasing concern for this weekend's
upcoming storm system. It now appears that 6-7 inches of rain is
possible for parts of southeast Oklahoma into western Arkansas
with isolated higher amounts. This will cause river flooding as
well as flash flooding.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to follow the latest updates regarding the expected
hazardous weather this week.
weather.gov/tulsa Contains additional information.
In the hours before
Local storm report, Apr 26, 3:20 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
420 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG 1 N BEAVER 36.49N 93.77W
04/26/2017 CARROLL AR PUBLIC
NUMEROUS TREES DOWN AND SOME DAMAGE TO ROOFS IN AND
AROUND HOLIDAY ISLAND
&&
SFPLocal storm report, Apr 26, 3:24 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
424 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TORNADO 3 SW ADAIR 36.41N 95.31W
04/25/2017 MAYES OK NWS STORM SURVEY
A SECOND TORNADO PATH NEAR ADAIR IS BEING SURVERYED BY A
NWS TEAM. THE RATING PROCESS IS INCOMPLETE. THE INITIAL
RATING IS EF-1.
&&
SFPLocal storm report, Apr 26, 3:30 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM TSTM WND DMG ROGERS 36.33N 94.12W
04/26/2017 BENTON AR PUBLIC
WIND ESTIMATED TO 65 MPH 2.25 MILES SOUTH OF THE ROGERS
AIRPORT...TREES DOWN IN THE AREA
&&
SFPLocal storm report, Apr 26, 3:31 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 5 ESE BELLA VISTA 36.40N 94.15W
04/26/2017 BENTON AR PUBLIC
SMALL TREE DOWN ON A HOUSE...NUMEROUS LARGE LIMBS DOWN
&&
SFPLocal storm report, Apr 26, 3:55 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG 3 E OWASSO 36.27N 95.80W
04/25/2017 ROGERS OK NWS EMPLOYEE
LARGE TREE LIMBS DOWN
&&
SFPLocal storm report, Apr 26, 3:57 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM HAIL 1 N STIDHAM 35.38N 95.70W
04/26/2017 E1.00 INCH MCINTOSH OK PUBLIC
&&
SFPFlood, Adair
- When
- April 26, 6:45 PM CST to April 27, 10:30 AM CST
- Where
- Adair County, Watts to 2.1 mi W of Watts
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.120, -94.570
The Illinois River near Watts rose above its flood stage of 13 feet at 7:45 pm CDT on April 26th. The river crested at 19.58 feet at 2:00 am CDT on the 27th, resulting in moderate flooding. The river fell below flood stage at 11:30 am CDT on the 27th.
Flood, Cherokee
- When
- April 27, 10:30 AM CST to April 28, 7:30 AM CST
- Where
- Cherokee County, 1.6 mi ENE of Scraper to 1.7 mi N of Scraper
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.109, -94.803
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 11:30 am CDT on April 27th. The river crested at 15.18 feet at 1:00 am CDT on the 28th, resulting in moderate flooding. The river fell below flood stage at 8:30 am CDT on the 28th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 26 to 27, 2017$283,000 · EF1 · 27 events
- Tornadoes and Hail in Kentucky, April 26, 2017$527,000 · EF1 · 10 events
- Tornado and Flash Flooding in Arkansas, April 26, 2017$225,000 · EF0 · 34 events
- Flash Flooding and Hail in Arkansas, April 26, 2017$345,000 · 1.75 in hail · 11 events
- Ice Storm and Winter Weather in Michigan, April 26 to 27, 2017$350,000 · 9 events
- Hail and Damaging Winds in Illinois, April 26, 2017$200,000 · 1.25 in hail · 10 events
- Hail in Texas, April 26, 2017$175,000 · 2 in hail · 9 events
- Damaging Winds in Missouri, April 26, 2017$200,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Indiana, April 26, 2017$60,000 · 1.75 in hail · 21 events
- Wildfire in Florida, April 26, 2017$50,000 · 1 event
- Flooding and Hail in Illinois, April 26 to 30, 2017$31,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, April 26, 20171.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696334, 696335.